Alert archive / Colorado / Flash Flood Warnings in 2003

Flash Flood Warning 37, NWS Grand Junction, CO

September 9, 2003Dolores County, Ouray County, San Miguel County, Colorado

NWS Grand Junction, CO issued this flash flood warning at Sep 9, 2003, 6:23 PM MDT for Dolores County, Ouray County, San Miguel County, Colorado. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 9, 2003, 6:23 PM MDT (00:23 UTC)
Expired
Sep 10, 2003, 12:30 AM MDT
In force
6 hr
Issued by
NWS Grand Junction, CO
Area
Counties, with a storm outline in the text

Counties Dolores County, CO, Ouray County, CO, San Miguel County, CO

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 00:00Z, 0.4 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 00:00Z on 2003-09-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 00:00Z on 2003-09-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1203 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
109 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KGJT 100026
FFWGJT
COC033-091-113-100630-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
623 PM MDT TUE SEP 9 2003

THE NATIONAL WEATHER SERVICE IN GRAND JUNCTION HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  DOLORES COUNTY IN SOUTHWEST COLORADO
  SOUTHERN OURAY COUNTY IN SOUTHWEST COLORADO
  SAN MIGUEL COUNTY IN WEST CENTRAL COLORADO

* UNTIL 1230 AM MDT

* AT 623 PM MDT...LAW ENFORCEMENT AGENCIES REPORTED VERY HEAVY RAIN 
ACROSS SAN MIGUEL...OURAY...AND DELORES COUNTIES...ESPECIALLY NEAR 
THE CITIES OF NORWOOD...OURAY...AND TELLURIDE. PERIODS OF HEAVY RAIN 
WILL CONTINUE THROUGH THIS EVENING AND FLASH FLOODING IS PROBABLE. 

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED ACT
QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY
IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

TO REPORT SEVERE WEATHER HAVE THE NEAREST LAW ENFORCEMENT AGENCY
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
GRAND JUNCTION.

LAT...LON 3765 10905 3765 10804 3795 10766 3803 10759
          3814 10759 3814 10903
$$
CUOCO
1 follow-up statement
000 
RWUS32 KGJT 100509
FFSGJT
COC033-091-113-100545-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1109 PM MDT TUE SEP 9 2003

...THE FLASH FLOOD WARNING WHICH WAS IN EFFECT UNTIL 1145 PM MDT FOR
SAN MIGUEL...SOUTHERN OURAY AND DOLORES COUNTIES HAS BEEN
CANCELLED...

THE HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS AND CREEKS IN
THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO RECEDE...ENDING THE
FLASH FLOODING THREAT. EVEN THOUGH STREAM AND CREEK LEVELS ARE NOW
FALLING...SOME ROADWAYS MAY STILL BE COVERED WITH WATER. MOTORISTS
ARE ADVISED TO AVOID DRIVING THROUGH FLOODED ROADWAYS.

$$
CUOCO

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before this flash flood warning went out at Sep 9, 3:17 PM MDT, 3 hours 6 minutes earlier.

Area forecast discussion, Sep 9, 3:17 PM MDT, 3 hours 6 minutes before
WESTERN COLORADO & EASTERN UTAH AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
317 PM MDT TUE SEP 9 2003

SHORT TERM (TONIGHT THROUGH WEDNESDAY NIGHT)...
NEGATIVE TILT UPPER TROUGH EXTENDING FROM THE PACIFIC NORTHWEST
TO THE CENTRAL ROCKIES. STRONG UPPER JET NOSING INTO ARIZONA
WITH ANOTHER JET SEGMENT OVER NORTHERN COLORADO AND SOUTHERN WYOMING.
RIGHT ENTRANCE AND LEFT EXIT REGION JET COUPLET SITUATED OVER THE
ARE IS PROVIDING PLENTY OF FORCING. SOUTHWEST FLOW ALSO CONVERGING
INTO THE FOUR CORNERS AREA AND THE SAN JUAN MOUNTAINS AT LOWER
LEVELS. PLENTY OF MOISTURE BEING ADVECTED INTO THE AREA. LOTS OF RAIN
ACROSS THE FOUR CORNERS AREA WITH NUMEROUS REPORTS OF FLOODING.

IMPRESSIVE DYNAMICS REMAIN OVER THE AREA TONIGHT. H7 FLOW STARTS TO
VEER LATE TONIGHT WHICH SHOULD SHIFT SOME OF THE RAINFALL FOCUS
FURTHER NORTH AWAY FROM THE SOUTHERN SAN JUANS. RAINFALL TONIGHT
COMBINED WITH OTHER RECENT RAINS WILL LIKELY CAUSE FLOODING PROBLEMS
ACROSS MUCH OF WESTERN COLORADO. SNOW AT HIGH ELEVATIONS IS ANOTHER
CONSIDERATION. THICKNESS VALUES AND H7 TEMPERATURES SUGGEST SNOW
LEVELS DOWN TO 7000-8000 FEET ACROSS THE NORTH BY 12Z WEDNESDAY AND
9000-10000 FEET ACROSS THE SOUTH. GROUND IS STILL WARM AND EXPECT
ACCUMULATIONS GENERALLY BE AT MUCH HIGHER ELEVATIONS ALTHOUGH
CONVECTIVE SNOWS WILL LIKELY PRODUCE SOME LOCAL ACCUMULATIONS AT
LOWER ELEVATIONS. LINDQUIST

UPPER LOW MOVES OVER THE AREA WEDNESDAY. DYNAMICS GRADUALLY SHIFT
EAST OF THE AREA BUT THE OROGRAPHIC COMPONENT WILL AID IN FORCING
ACROSS WEST AND NORTHWEST FACING SLOPES AND MOUNTAIN RANGES.
MOISTURE AND FORCING WILL BE SUFFICIENT FOR HIGH POPS AGAIN.

WEDNESDAY NIGHT...MODELS CONTINUE TO KEEP MOIST NORTHWEST FLOW
WITH WEAK DYNAMICS OVER THE REGION. WITH BETTER FORCING AND MOISTURE
OVER NORTHERN SECTIONS HAVE GONE WITH HIGHER POPS ACROSS THE NORTH
AND MOUNTAIN LOCATIONS. OTHER CONCERN IS SNOW LEVEL. WITH
CONVECTIVE 700 MB TEMPERATURES -3 C ACROSS THE NORTH AND NEAR 0 C
ACROSS THE SOUTH...SNOW LEVEL IS EXPECTED TO BE AROUND 7000 FEET
ACROSS THE NORTH AND 8000 FEET ACROSS THE SOUTH.

THURSDAY AND THURSDAY NIGHT...TROF MOVES SLOWLY EAST TO HIGH PLAINS
BY LATE THURSDAY. COOL NORTHWEST UNSTABLE FLOW WILL ALLOW SLIGHT
CHANCE SHOWERS OVER LOWER ELEVATIONS WITH CHANCE SHOWERS OVER HIGHER
TERRAIN. DRIER AIR MOVES INTO THE REGION BY THURSDAY NIGHT WITH
ONLY SLIGHT CHANCE POPS EXPECTED ACROSS THE NORTH. WITH SLIGHTLY
WARMER AIR ON THURSDAY...EXPECT SNOW LEVELS AROUND 8500 FEET.

FRIDAY AND SATURDAY...EXPECT FRIDAY TO BE AN IN BETWEEN DAY AS
NEXT SYSTEM APPROACHES FROM THE WEST. CLOUDS WILL INCREASE FROM
THE NORTH ON FRIDAY WITH SLIGHT CHANCE OF SHOWERS ACROSS NORTHERN
SECTIONS. MODELS CONTINUE TO INCREASE STRENGTH OF THE SYSTEM WITH
EACH SUCCESSIVE RUN. WITH GOOD DYNAMICS AND MOISTURE EXPECT SYSTEM TO
BRING CHANCE OF SHOWERS MOUNTAINS AND NORTH ON SATURDAY. SYSTEM
APPEARS TO BE QUITE COLD AND EXPECT SNOW TO BE A CONCERN OVER
MOUNTAIN LOCATIONS.  MPM

SUNDAY THROUGH TUESDAY...
TROF SLOWLY MOVES OUT OF THE AREA ON SUNDAY BRINGING DRIER AND
SLIGHTLY WARMER CONDITIONS. MAIN STORM TRACK FOR PACIFIC DISTURBANCES
WILL REMAIN NORTH OF THE CWA MONDAY IN MODERATE WNW FLOW
ALOFT. ON TUESDAY IT APPEARS THE WINDS ALOFT BECOME MORE
NORTHWESTERLY ACCORDING TO THE MRF. THIS BRINGS A SHORTWAVE TROUGH
AND COLD FRONT INTO THE NORTHERN HALF OF THE CWA ON TUESDAY. HAVE
INCREASED POPS A NOTCH IN THE NRN HALF OF THE CWA...DROPPED TEMPS A
BIT AND INCREASED RH AND SFC WINDS FOR TUE.   CJC

.GJT...FLASH FLOOD WATCH FOR SOUTHEAST UTAH AND ALL OF WESTERN
       COLORADO THROUGH 9:00 AM MDT WEDNESDAY.
Hazardous weather outlook, Sep 9, 4:53 PM MDT, 1 hour 30 minutes before
COZ001>014-017>023-UTZ022>025-027>029-101200-

HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
453 PM MDT TUE SEP 9 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN COLORADO AND FOR
EASTERN UTAH

.DAY ONE...TODAY AND TONIGHT...

...FLASH FLOOD WATCH IN EFFECT THROUGH 9:00 AM MDT WEDNESDAY FOR
SOUTHEAST UTAH...AND WESTERN COLORADO...
...WINTER WEATHER EXPECTED ACROSS THE HIGH ELEVATIONS...

THUNDERSTORMS PRODUCING HEAVY RAIN...SOME RECURRING OVER THE
SAME LOCATION...WILL AFFECT EASTERN UTAH AND WESTERN COLORADO THROUGH
TONIGHT. THE HEAVIEST RAINFALL IS EXPECTED TO OCCUR ACROSS
SOUTHEAST UTAH AND SOUTHWEST COLORADO. THUNDERSTORMS WILL ALSO
PRODUCE DANGEROUS CLOUD TO GROUND LIGHTNING...GUSTY WINDS...AND
POSSIBLY SMALL HAIL.

IN ADDITION...COOLER AIR FILTERING INTO THE AREA WILL RESULT IN SNOW
ACCUMULATIONS OVER THE MOUNTAINS PEAKS AND HIGH ELEVATION PASSES.

A STRONG FALL-LIKE STORM SYSTEM WILL MOVE ACROSS THE GREAT BASIN
TONIGHT WITH MUCH OF ITS ENERGY FOCUSING ON EASTERN UTAH AND
WESTERN COLORADO.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

SNOWFALL IS EXPECTED TO CONTINUE IN THE HIGH MOUNTAIN AREAS
WEDNESDAY WITH SOME LOWERING OF SNOW LEVELS ACROSS THE NORTH. SNOW
WILL BE ACCOMPANIED BY THUNDER AT TIMES WHICH WILL LIKELY ENHANCE
ACCUMULATIONS. THE LOWER ELEVATIONS WILL CONTINUE TO SEE THUNDERSTORM
ACTIVITY WITH LOCALLY HEAVY RAIN...SMALL HAIL AND WIND GUSTS TO 30
MPH.

A MOIST AND UNSTABLE AIRMASS WILL REMAIN IN PLACE ACROSS THE REGION
AS THE STORM CENTER MOVES OVERHEAD ON WEDNESDAY.

DRIER CONDITIONS ARE EXPECTED IN THE WAKE OF THE STORM ON THURSDAY
AND FRIDAY...THOUGH ISOLATED THUNDERSTORMS ARE EXPECTED SATURDAY...
SUNDAY AND MONDAY...THOUGH MAINLY OVER HIGHER TERRAIN.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS WILL NOT BE NEEDED TODAY OR TONIGHT. HOWEVER...
SPOTTERS ARE ENCOURAGED TO PHONE IN REPORTS OF STRONG WINDS...HAIL
AND HEAVY RAIN AS SOON AS POSSIBLE.

NL/TAL

The office that day

Everything else NWS Grand Junction, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 9, 6:25 PM MDTFlash Flood WarningGJTMontezuma6 hr
Sep 9, 8:24 PM MDTFlash Flood WarningGJTLa Plata4 hr
Sep 10, 4:36 AM MDTSevere Thunderstorm WarningGJTMesa39 min
Sep 10, 7:44 AM MDTFlash Flood WarningGJTGarfield3 hr
Sep 10, 1:45 PM MDTSevere Thunderstorm WarningGJTMesa45 min
Sep 10, 2:28 PM MDTSevere Thunderstorm WarningGJTMesa47 min
Sep 10, 2:41 PM MDTFlash Flood WarningGJTMesa2 hr

Nearby

Flash Flood Warnings in Colorado, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.